The Migraine Patient Journey: Episodic Migraine and CGRP Inhibitors - Episode 13

Strategies for Dosing and Combining Therapy to Treat Migraine

, ,

Jessica Ailani, MD, a neurologist from MedStar Health, shares insight on best practices for dosing therapies used to treat migraine and implications for combining drugs together.

Philippa Cheetham, MD: Dr Ailani, we have talked a little about medicine A versus B versus C. Before we talk a little more about the CGRP [calcitonin gene-related peptide] inhibitors—

we’ve talked about the adverse effects of these medications as well—let us discuss: is there any way that reducing a specific agent and combining it with a lower dose of something else, rather than going in with the big guns at higher and higher doses, would work? Can you offer any thoughts on combination therapy, and what would happen if you were to have, for example, a bit of a β-blocker and a bit of an anticonvulsant class of a medication?

Jessica Ailani, MD: One trick that I have found to be very helpful is dose adjustments. I usually try to, especially for a patient who has a lot of medication sensitivities, which is very common in our patients who have migraine, start very slowly. We go very low and very slow, and then we inch up. I tell my patients, “This is not a war, this is not like we must do this right now, or we have to run in a race.” We’ve got to do it slow, and we’ve got to do it steady. The goal here is to stick on this. It might take us a lot longer than it should. It is a lot more important to me that you tolerate the medication, rather than getting to where we need to be faster. That only works if a person is not in a critical state of losing their job or about to get a divorce because they are in so much trouble with their migraines. This is not a plan that works in those situations.

We will sometimes combine medication in what is considered layering preventive treatments. This is not FDA-studied. In fact, there’s very little literature out there about this. There was a trial sponsored by the NIH [National Institutes of Health] many years ago where they combined topiramate and propranolol as a preventive option and found that this combination was no more effective than the single medication alone. This knocked us all over. I think we thought, “Oh, for sure the combination would work better than one alone,” and yet it was found to be ineffective. Still, I think that most headache specialists in clinical practice combine and layer medications; we try to do it with the idea of the mechanism of action in mind. If I’m going to use a particular medicine like a β-blocker, I want to combine it with something that works differently than the β-blocker so that I am looking at 2 different mechanisms of action. I might use lower doses if a person is having problems tolerating the medicine, to try to achieve some sort of efficacy. 

I will say, though, if I start a patient on the medication, even at the lowest dose or for only a month or two, and they are not able to tolerate the adverse effects, that is it; we are done with that medicine. There is really no reason to drag it out. I consider the medication to have failed the patient. It is not reasonable to continue. What is going to be gained by keeping them on a small dose and adding more and more medications? At some point, you have to help the patient make the choice and decide if this is really worth their time, energy, and money with their co-pay. Is it worth it to be putting more into their system versus balancing out and attempting to find better fitting options for the patient?

Philippa Cheetham, MD: Now, coming on to talk about the CGRP inhibitors, first and foremost, as a layperson talking to you, patient to doctor, I’ve noticed over a number of years that I used to be able to abort an attack by nibbling an Imitrex [sumatriptan], at 25 mg, and I would be fantastic. Roll the clock on, I am feeling not so good, and now I take 50 mg. Now, on a bad day, I will be chewing two 50-mg tablets, and I feel like the writing is on the wall. Do you get to the point where you say to patients, “Look, you may be still getting efficacy from medications like Imitrex, but you’re getting to these kinds of doses where we are concerned about the dangers of escalating doses?” Is that in itself a trigger? Never mind inefficacy, but are you are worrying and saying, “Well, look, this person is taking a couple of hundred mg of Imitrex to get on top of a bad attack?”

Jessica Ailani, MD: When it comes to any medication for acute treatment of migraine, my idea isn’t usually to start low and escalate the dosing slowly. It is the opposite of prevention.

We instead start high and cut the dose down if it does not work, because the goal for treating an acute attack is trying to stop it as quickly as possible. The idea is that if that kindling keeps going, the longer it goes, the more likely it is going to signal the next migraine and the next migraine. This would increase your frequency and put you at risk for chronic migraine, so we want to get to that attack right away.

If I have a patient who is noticing an escalating dose need, then I am going to change their acute treatment options. If they have only been on sumatriptan, I might change them to a nonoral formulation of sumatriptan to see if it is not getting in their system fast enough. If they’re taking 25, then 25, then 25 mg, I might recommend that they take 100 mg all at once and stop the slow escalation themselves. That might be delaying the actual treatment of the migraine, which is why it is not working. I might switch them to a different treatment. I might try a gepant like Jill has mentioned that she’s taking. I might try a ditan, which is a different acute treatment option. 

We are very lucky. We now have a lot more options available to our patients, so if one is not working, we switch to a different type of medication with a different mechanism of action. Then they do not have to keep escalating the dose. As for the danger of this method, I’m usually very careful about instructing my patient on the maximum amount they can take in a day and the maximum amount they can take in a month. That does not mean they remember. During a migraine attack, it is very hard to remember anything, so I try to make sure it is on the bottle. I recommend no more than 2 in a day, no more than 10 days a month. Again, it is very hard to read those instructions during a migraine attack, so reiterating that during visits is important as well.

Philippa Cheetham, MD: What is it that you are concerned about? For patients who are listening to this segment, what is the cap that you’re looking at, and why is there a cap for things like Imitrex?

Jessica Ailani, MD: First, for a triptan, there is a cap to the total amount a patient may take in a day because it has not been studied more than a certain amount. It may result in vasoconstriction. It makes your blood vessels a little smaller, so we always worry about what it is doing to your heart—more so to your blood pressure. I have seen patients who, when they take a triptan and come in during a migraine attack, experience high blood pressure. That is not true for every patient, just a portion of patients. Actually, the most concerning thing about the overuse of triptans is that it’s going to cause more migraine. The more often you take it, especially past 10 days in a given month, and sometimes for more than 2 days in a row, the likely it is to cause rebound headaches. The more you are going to get headaches, the more you are going to take medicine, and then it keeps going in that circle.

Philippa Cheetham, MD: Thank you for watching NeurologyLive® Cure Connections®. If you enjoyed the program, please subscribe to our e-newsletter to receive upcoming programs and other great content right in your inbox. Thank you so much.